Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 244, NWS Pittsburgh, PA

August 26, 2003Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 26, 2003, 4:25 AM EDT for Mercer County, Pennsylvania. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 4:25 AM EDT (08:25 UTC)
Expired
Aug 26, 2003, 5:30 AM EDT
In force
65 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 87 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 8.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2226 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2226 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 260825
SVRPBZ
PAC085-260930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
423 AM EDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN PENNSYLVANIA

* UNTIL 530 AM EDT

* AT 423 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MERCER...MOVING SOUTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  MERCER...
  LEESBURG...
  GROVE CITY.

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 4140 8049 4132 8050 4111 8012 4130 8003

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:46 AM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 26, 2:46 AM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
246 AM EDT TUE AUG 26 2003

CONVECTION FIRED UP ALONG WARM FRONTAL BOUNDARY DRAPED ROUGHLY ALONG
INTERSTATE 80.  STORMS HAVE BEEN TRAINING THROUGH
MERCER...VENANGO...CLARION...AND JEFFERSON COUNTIES FOR SEVERAL
HOURS.  THE NEXT MCS OVER LAKE ERIE SHOULD ALSO MOVE THROUGH THE
NORTHERN COUNTIES BEFORE SUNRISE BRINGING THE POTENTIAL FOR FLOODING
TO THAT AREA.

AS SUCH...HAVE ISSUED A FLOOD WATCH FOR THE COUNTIES NORTH OF KPIT
VALID UNTIL 10 PM TUESDAY AS ADDITIONAL ACTIVITY NEAR JANESVILLE, WI
MAY HOLD TOGETHER THROUGH THE AT LEAST THE FIRST HALF OF THE DAY AND
CAUSE ADDITIONAL HEAVY RAINFALL.

DEWPOINTS IN THE LOW TO MID 70S TODAY WILL KEEP TEMPS FROM SHOOTING
UP MUCH FURTHER THAN YESTERDAYS READINGS.  THIS SOUPY AIRMASS ALONG
WITH OUTFLOW BOUNDARIES FROM THIS MORNINGS CONVECTION CAN SET OFF A
STORMS AT ANY TIME TODAY BUT ARE MORE LIKELY TONIGHT AS FRONTAL
BOUNDARY APPROACHES THE AREA.

EXTENDED LOOKS ON TARGET WITH THE NEXT COLD FRONT POISED TO CROSS
THE AREA LATE FRIDAY BRINGING A LATE SUMMER COOL-DOWN FOR THE
WEEKEND.

PIT   87  70  82  59 /  60  50  40  10
HLG   85  69  82  60 /  60  50  40  10
MGW   85  68  84  62 /  40  50  40  20
ZZV   88  69  83  61 /  50  50  30  20
PHD   88  69  83  61 /  50  50  30  20
FKL   85  68  80  58 /  70  50  40  10
DUJ   85  68  80  58 /  70  50  40  10
LBE   85  69  82  60 /  60  50  40  10
BTP   85  68  80  58 /  70  50  40  10
IDI   85  68  80  58 /  70  50  40  10
ODM   81  66  80  58 /  40  50  40  30

.PBZ...
MD...NONE.
OH...NONE.
PA...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ022>023.

WV...NONE.

TYBURSKI
Hazardous weather outlook, Aug 25, 5:00 AM EDT, 23 hours 25 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-250900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

.SHOWERS AND THUNDERSTORMS WILL DEVELOP ON TUESDAY AND AGAIN ON
WEDNESDAY AS A COLD FRONT MOVES THROUGH THE REGION.  SOME OF THESE
STORMS MAY BY STRONG TO SEVERE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 26, 12:24 AM EDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1224 AM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 PM    WEST KITTANNING           PA   WIND DAMAGE
08/26/03   ARMSTRONG                      LARGE TREES BLOWN DOWN
                                          ALONG PINE HILL
                                          ROAD.REPORTED BY EMERGENCY
                                          MANAGEMENT

1215 AM    WEST KITTANNING           PA   FLASH FLOODS
08/26/03   ARMSTRONG                      NUMEROUS ROADS AND
                                          BASEMENTS FLOODED.REPORTED
                                          BY EMERGENCY MANAGEMENT
Special weather statement, Aug 26, 3:52 AM EDT, 33 minutes before
OHZ041-PAZ007-013-260845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
352 AM EDT TUE AUG 26 2003

.AT 3:40 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS MOVING THROUGH EASTERN OHIO.  THESE STORMS ARE MOVING
EAST AT 35 MPH AND WILL AFFECT MERCER AND LAWRENCE COUNTIES IN
PENNSYLVANIA AND COLUMBIANA COUNTY IN OHIO BETWEEN 3:55 AM AND 4:45
AM.

BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  THERE MAY ALSO BE PONDING OF WATER ON ROADWAYS AND POOR
DRAINAGE AREAS.

IF YOU EXPERIENCE HIGH WATER OR STORM-RELATED DAMAGE...PLEASE CONTACT
THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Local storm report, Aug 26, 3:55 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
355 AM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 PM    WEST KITTANNING           PA   WIND DAMAGE
08/26/03   ARMSTRONG                      LARGE TREES BLOWN DOWN
                                          ALONG PINE HILL
                                          ROAD.REPORTED BY EMERGENCY
                                          MANAGEMENT

1215 AM    WEST KITTANNING           PA   FLASH FLOODS
08/26/03   ARMSTRONG                      NUMEROUS ROADS AND
                                          BASEMENTS FLOODED.REPORTED
                                          BY EMERGENCY MANAGEMENT

310 AM     3 S WEST KITTANNING       PA   FLASH FLOODS
08/26/03   ARMSTRONG                      WATER COVERS BRIDGE ROAD.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

337 AM     KARNS CITY                PA   WIND DAMAGE
08/26/03   BUTLER                         LARGE TREES BLOWN DOWN IN
                                          KARNS CITY. REPORTED BY
                                          TRAINED SPOTTER.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 11:24 PM EDTSevere Thunderstorm WarningPBZArmstrong66 min
Aug 26, 12:03 AM EDTFlash Flood WarningPBZArmstrong3 hr
Aug 26, 3:00 AM EDTSevere Thunderstorm WarningPBZButler, Venango60 min
Aug 26, 3:10 AM EDTFlash Flood WarningPBZArmstrong3 hr
Aug 26, 3:52 AM EDTSevere Thunderstorm WarningPBZArmstrong53 min
Aug 26, 4:51 AM EDTSevere Thunderstorm WarningPBZVenango54 min
Aug 26, 5:13 AM EDTFlash Flood WarningPBZJefferson3 hr
Aug 26, 5:38 AM EDTSevere Thunderstorm WarningPBZIndiana52 min
Aug 26, 6:47 AM EDTSevere Thunderstorm WarningPBZLawrence28 min
Aug 26, 7:07 AM EDTSevere Thunderstorm WarningPBZBeaver53 min
Aug 26, 7:34 AM EDTSevere Thunderstorm WarningPBZAllegheny56 min
Aug 26, 8:06 AM EDTSevere Thunderstorm WarningPBZWestmoreland54 min
Aug 26, 8:23 AM EDTSevere Thunderstorm WarningPBZMercer, Venango52 min
Aug 26, 8:54 AM EDTSevere Thunderstorm WarningPBZClarion66 min
Aug 26, 9:05 AM EDTFlash Flood WarningPBZVenango3 hr
Aug 26, 9:18 AM EDTSevere Thunderstorm WarningPBZVenango57 min
Aug 26, 9:26 AM EDTFlash Flood WarningPBZClarion3 hr
Aug 26, 11:31 AM EDTSevere Thunderstorm WarningPBZVenango59 min
Aug 26, 11:47 AM EDTFlash Flood WarningPBZVenango3 hr
Aug 26, 12:16 PM EDTSevere Thunderstorm WarningPBZLawrence59 min
Aug 26, 12:36 PM EDTSevere Thunderstorm WarningPBZButler54 min
Aug 26, 12:44 PM EDTFlash Flood WarningPBZButler3 hr
Aug 26, 1:13 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana62 min
Aug 26, 1:33 PM EDTSevere Thunderstorm WarningPBZWestmoreland57 min
Aug 26, 1:37 PM EDTTornado WarningPBZIndiana38 min
Aug 26, 1:50 PM EDTFlash Flood WarningPBZLawrence3 hr
Aug 26, 1:54 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Aug 26, 2:27 PM EDTSevere Thunderstorm WarningPBZWestmoreland63 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.